Skip to main content

Counting maximally broken Morse trajectories on aspherical manifolds

Abstract

We prove a lower bound on the number of maximally broken trajectories of the negative gradient flow of a Morse–Smale function on a closed aspherical manifold in terms of integral (torsion) homology.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    As the MathSciNet reviewer of [5] puts it: This paper discusses a strange historical lacuna.

References

  1. 1.

    Alpert, H.: Using simplicial volume to count maximally broken Morse trajectories. Geom. Topol. 20(5), 2997–3018 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Alpert, H., Katz, G.: Using simplicial volume to count multi-tangent trajectories of traversing vector fields. Geom. Dedic. 180, 323–338 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Bader, U., Gelander, T., Sauer, R.: Homology and homotopy complexity in negative curvature (2017). arXiv:1612.04871 (to appear in JEMS)

  4. 4.

    Banyaga, A., Hurtubise, D.: Lectures on Morse Homology. Kluwer Texts in the Mathematical Sciences, vol. 29. Kluwer Academic Publishers Group, Dordrecht (2004)

    Book  MATH  Google Scholar 

  5. 5.

    Barr, M.: Oriented singular homology. Theory Appl. Categ. 1(1), 1–9 (1995)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Frigerio, R., Löh, C., Pagliantini, C., Sauer, R.: Integral foliated simplicial volume of aspherical manifolds. Israel J. Math. 216(2), 707–751 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Gromov, M.: Volume and bounded cohomology. Inst. Hautes Études Sci. Publ. Math. 56(1982), 5–99 (1983)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)

    MATH  Google Scholar 

  9. 9.

    Lück, W.: \(L^2\)-Invariants: Theory and Applications to Geometry and \(K\)-Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge. Springer, Berlin (2002)

    Book  Google Scholar 

  10. 10.

    Qin, L.: On moduli spaces and CW structures arising from Morse theory on Hilbert manifolds. J. Topol. Anal. 2(4), 469–526 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Sauer, R.: Volume and homology growth of aspherical manifolds. Geom. Topol. 20(2), 1035–1059 (2016)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Caterina Campagnolo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The authors acknowledge funding by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation) - 281869850 (RTG 2229).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Campagnolo, C., Sauer, R. Counting maximally broken Morse trajectories on aspherical manifolds. Geom Dedicata 202, 387–399 (2019). https://doi.org/10.1007/s10711-018-00420-2

Download citation

Keywords

  • Morse–Smale function
  • Torsion homology
  • Broken Morse trajectories
  • Simplicial norm

Mathematics Subject Classification (2010)

  • Primary 57R99
  • Secondary 55N10